MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC ORBERA¿ INTRAGASTRIC BALLOON SYSTEM

APOLLO ENDOSURGERY, INC ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Model Number B-4800
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Nausea (1970); Vomiting (2144); Obstruction/Occlusion (2422)
Type of Reportable Event Malfunction
Event or Problem Description
This report was reported through a literature review article.It was report that the most common adverse events were nausea and vomiting.The were other cases mentioned for obstruction but did not give any specifics.The manufacturer of the device was not mentioned in the article.
 
Additional Manufacturer Narrative
Combined medwatch submitted to the fda on 19/oct/2023.A review of the device labeling notes the following: the current orbera¿ intragastric balloon system directions for use (dfu) addresses the known and anticipated potential event of "nausea, vomiting, obstruction (bowel); bleeding; manufacturer of device is unknown;" as follows: the igb is composed of a soft silicone elastomer and is easily damaged by instruments or sharp objects.The igb must be handled only with gloved hands and with the instruments recommended in this document.Each physician and patient should evaluate the risks associated with endoscopy and intragastric balloons (see complications below) and the possible benefits of a temporary treatment for weight loss prior to use of the orbera¿ system.To prevent ulcers and control gastroesophageal reflux symptoms, it is recommended that the patient start a program of oral proton pump inhibitors (ppis) for approximately 3-5 days prior to igb placement so a maximal gastric acid suppression effect will be present on the day of placement.It is recommended that the ppi dose be given sublingually after igb placement if nausea and/or vomiting are present.A starting full dose daily regimen of an oral ppi should be continued as long as the igb is in place.Other medications that are started prophylactically should be continued after igb placement until they are no longer needed.Furthermore, subjects will be directed to avoid medications known to cause or exacerbate gastroduodenal mucosal damage.The risk of intestinal obstruction may be higher in patients who have had prior abdominal or gynecological surgery.The risk of intestinal obstruction may be higher in patients who have a dysmotility disorder or diabetes.The physiological response of the patient to the presence of the orbera¿ system balloon may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, acute pancreatitis, spontaneous inflation, ulceration, gastric and esophageal perforation, and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Possible complications of the use of the orbera¿ system include: death due to complications related to intestinal obstruction, gastric perforation, is possible.Pregnancy or breast-feeding contraindicates use of this device.Should pregnancy be confirmed at any time during the course of treatment, the device should be removed as soon as it is safely possible.Gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.Continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach or as a result of the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.Spontaneous over inflation of an indwelling balloon with symptoms including intense abdominal pain, swelling of the abdomen (abdominal distension) with or without discomfort, difficulty breathing, and/or vomiting.Patients experiencing any of these symptoms should be counseled to seek immediate care.Patients with an igb that present with severe abdominal pain that have a negative endoscopy and x-ray may additionally require a ct scan to definitively rule out a perforation.Note that continued nausea and vomiting could result from direct irritation of the lining of the stomach, as a result of the balloon blocking the outlet of the stomach, or hyperinflation of the balloon.The labeling is adequate as it addresses the reported complaint.The occurrence of this reported complaint for this product will continue to be monitored as appropriate.Additional information: the device has not been returned for analysis and attempts to gather more information from the reporter is not visible as this is a literature review, and the author does not have the information for the device.The investigator determined a device history record (dhr) review is not possible.Device evaluation summary: the physiological response of the patient to the presence of the orbera365¿system balloon may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.

Brand Name
ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON SYSTEM
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC
1120 s. captail of texas hwy
bldg 1, ste 300
austin 78746
Manufacturer (Section G)
APOLLO ENDOSURGERY COSTA RICA, SRL
coyol free zone
building b 13.3
alajuela, cs CRI
CS   CRI
Manufacturer Contact
adriana russell
1120 s. captail of texas hwy
bldg 1, ste 300
austin 78746
5122795114
MDR Report Key17965377
Report Number3006722112-2023-00210
Device Sequence Number17842507
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public(01)10811955020619
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberB-4800
Device Catalogue NumberB-4800
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/27/2023
Initial Report FDA Received Date10/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown